Spice overdose: How much amount of Spice to OD?
Synthetic cannabinoids, also known as Spice or K2, are cannabinoid receptor agonists that target the same receptors in the brain as marijuana, but are not structurally related to marijuana. But can you really overdose on Spice?
Absolutely. Even one toke can provoke hallucinations or psychosis. What happens to the body during Spice intoxication with K2? How can you tell when you’ve smoked too much? Plus, can you die after smoking Spice? We review here. And then, we invite your questions about Spice and how you can treat Spice addiction or acute cases of overdose at the end.
How do unintentional Spice overdoses happen?
Accidental Spice overdose can happen to any individual, simply because the type and amount of cannabinoids in any batch of Spice can vary considerably. During a Spice overdose, severe psychiatric complications are likely to occur and can cause lasting changes to the brain.
Spice overdose – How much is too much?
The standard for production of Spice is unregulated, so content varies for different brands. Even within the same package, you may find excessive amount of THC-like content unevenly laced and sprayed on top of organic plant material. This means that there is no way to recommend or monitor Spice dosing at the moment. Therefore, how much Spice is too much Spice cannot be predicted.
Spice overdose complications
Synthetic cannabinoids, sold as Spice or K2, are cannabinoid receptor agonists are not structurally related to marijuana. The main purpose of Spice was to create a product that produced marijuana-like effects without using marijuana itself. However, Spice compounds many times greater potency (sometimes dozens or hundreds of time more potency) than the main psychoactive ingredient, THC, found in marijuana.
Compared to other illicit drugs, Spice can manifest effects similar to those experienced during opiate overdose such as nausea, vomiting and retching . However, when it comes to acute overdose, the symptoms are lot more extreme. Here is a list of the most common signs of Spice overdose.
- diaphoresis (excessive sweating)
- elevated blood pressure
- elevated heart rate
- paranoid ideation
Spice overdose prognosis
When some experiences a case of mild overdose, the care consists of surveillance and support. But when it comes to severe toxicity with Spice, symptomatic treatment is practiced.
Like many other drugs, Spice is also highly addictive and develops certain level of tolerance in the body after continued chronic use. However, sudden discontinuation of use can cause withdrawal symptoms, such as profuse sweating, tremors, palpitations, insomnia, headache, depression, diarrhea, nausea, and vomiting. Withdrawal symptoms should be treated with benzodiazepines. Additionally, note that acute renal injury has been reported among teenagers after smoking a new synthetic cannabinoid referred to as XLR-11.
Spice overdose death rate
Fatalities, reported mainly as suicides, have been reported after use of a large mount of Spice, which is related to the psychotic episodes as overdose side effects. However, it is difficult to mortality rates related to Spice overdose simply because drug tests to recognize active psychoactive agents are not currently used in medical emergency room practice. However, suicidal behaviors and extreme violence are the most common fatalities after Spice use.
Spice overdose amount questions
Numbers of emergency room visits due to Spice overdose are up to 2000 patients a year nationwide in the U.S. The widespread availability of new varieties of synthetic cannabinoids makes the risk of future overdose more likely, as does slow government response to the epidemic.
Do you still have questions about Spice overdose or finding help for Spice addiction? In case we haven’t answered you, please feel free to post your specific Spice question in the following section. We will do our best in providing you with a prompt and personal answer.
Reference sources: ToxNet: Hazardous Substances Data Bank: Cannabicyclohexanol
Photo credit: Garrett Ziegler